Coping With Epilepsy The Enhancement Institute
10% off neurofeedback training for CWE members - Houston, TX
Neurofeedback Partner - Free Advertisement
 

Go Back   Epilepsy Forum > Peer Support > The Kitchen



Reply
 
LinkBack Thread Tools
  #1  
Old 05-17-2019, 07:18 PM
Weaving the Community Fabric
 
Join Date: Feb 2014
Posts: 104
Thanks: 6
Thanked 17 Times in 13 Posts

Personal effect of medication


Just wondering, how difficult was it when you were first put onto anti-epileptic medication?....

My journey began with carbamazepine, and I must say, the effects I suffered was as close to hell as imaginable.

During the early stages I honestly thought it was better to have seizures than suffer the effects the medication was having on me. The fatigue was unbearable, my lack of appetite, I literally couldn't eat anything and lost ALOT of weight, I became awfully frail. Some of the effects it caused are irreversible.
Then the following meds (lamotrigine followed by/with keppra) I was able to stomach without the sudden effects the first had on me.

Did anyone else go through the trauma I did with their first anti-epileptic medication?
In the broader context of things, is the average person aware of anti-epileptic medication, and the effects they have on those taking them?

I tell people they make me drowsy, but they see that as a term used as a side-effect most mild drugs like anti-histamines for hay-fever so they don't think much of it, but the term for the anti-epileptic medication is on a COMPLETELY different level. I sometimes wished they were on it to fully grasp what the term actually means.

Last edited by Itr786; 05-17-2019 at 07:28 PM.
Reply With Quote
The Following 2 Users Say Thank You to Itr786 For This Useful Post:
Jeanbean (05-20-2019), RanMan (05-29-2019)
  #2  
Old 05-17-2019, 08:13 PM
Jun Jun is offline
Joined the Party
 
Join Date: May 2013
Posts: 38
Thanks: 0
Thanked 3 Times in 3 Posts
Hi there,

Im sure many people will tell you on here that not everyone reacts the same way to anti-epileptic drugís. People react differently to different drugs.

That said, for me, ive been on Carbamazapeine and frisium for the better half of 20 years. These are the only two meds ive been on to treat my seizures. I dont experience severe side effects. The only real side effect i feel is fatigue, but thats pretty much the same with any anti-epileptic drug I think. I still experience seizures even though im taking the meds, but compared to others, the frequency is minor, so i deal with it.

And, i dont really care what others think about seizures. Im not trying to convince others about how i feel. And how others think doesnt change my experience/feeling/understanding about how i deal with epilepsy
Reply With Quote
The Following User Says Thank You to Jun For This Useful Post:
RanMan (05-29-2019)
  #3  
Old 05-18-2019, 05:43 AM
Porkette's Avatar
Venerable Voice of CWE
 
Join Date: Mar 2016
Location: New York
Posts: 1,398
Thanks: 353
Thanked 430 Times in 382 Posts
Hi Itr786,

When I first started having seizures I was put on Dilantin and zarontin and both of these drugs knocked me out so all I did was want to sleep for most of the day. I was just a kid when I was put on these drugs but then I was put on carbamazepine and that worked really well for me and reduced my seizures a lot. I took it for many yrs. but then all of the sudden I broke out with a rash from the drug and had to go off of it. Then I was put on Neurontin and that was the worst drug ever it caused me to have absence status seizures where I was out of it for 30 min. to 2 hrs. I got off that drug in no time at all and as Jun mentioned everyone acts differently to seizure med. The best drug I had was Depakene (valproic acid) that drug reduced my seizures to the lowest ever but the drug caused me to lose 70 lbs. in 4 months even though I was eating. Get a DNA test done to find the best seizure med for you with the least side effects. I wish you the best of luck and May God Bless You!

Sue
Reply With Quote
  #4  
Old 05-18-2019, 08:30 AM
Super Moderator / Thank You Queen
 
Join Date: Jun 2005
Location: Massachusetts
Posts: 16,486
Thanks: 950
Thanked 7,341 Times in 5,421 Posts
I started on Dilantin, but the initial dose was way too high and affected my gait, my vision, and my appetite. After the dose was adjusted, the main side effect I felt was fatigue, but when it started affecting my gums I switched to Zonisamide. Zonisamide had problematic side effects for me (cognitive, mood, appetite), so after 6 months or so I switched to Lamictal, which I've been on ever since.

I think your standards can change over time when you realize what you can/will put up with in terms of side effects. What seems unacceptable with the first drug may seem tolerable with the third drug, as long as it comes with seizure control.
Reply With Quote
The Following User Says Thank You to Nakamova For This Useful Post:
RanMan (05-29-2019)
  #5  
Old 05-20-2019, 08:01 PM
Joined the Party
 
Join Date: Apr 2016
Location: Central Il
Posts: 61
Thanks: 13
Thanked 11 Times in 10 Posts
Itr 786,

I've been on Phenobarbital, Dilantin, Tegretol, Depakote, Topamax, Keppra a few days, and the worst was Lamotragine. I felt like I didn't even know who I was. I'm tired every day-rest and take naps as needed. It can be exhausting to explain to others over and over but for the most part I don't let it bother me except when family members who know ask over and over then I get a little bothered. With age and wisdom I've been able to deal with it better. I also have a VNS implant. So I think there is a pretty clear line of dealing with side effects vs seizure control, also. I know how far I can deal with the side effects. I take Depakote, Carbamazepine and have a VNS all for complex partial to generalized seizures. Good topic. Jeanne
Reply With Quote
  #6  
Old 05-28-2019, 11:49 AM
Sabbo's Avatar
Esteemed Pillar of the Community
 
Join Date: Feb 2016
Location: Tinley Park, IL
Posts: 738
Thanks: 17
Thanked 110 Times in 99 Posts
Hello. I've probably been on just about every anti-epileptic drug out there for simple & complex partial seizures. I am now on Topiramate & Zonisamide--400mg/day of each, along with 1mg folic acid, and I still get breakthrough seizures. I lost most of my hair (85%) in an allergic reaction to Tegretol in 1987, & now I'm losing what's left of it thanks to Topiramate.

Last edited by Sabbo; 05-28-2019 at 11:51 AM.
Reply With Quote
  #7  
Old 05-28-2019, 07:43 PM
valeriedl's Avatar
CWE Supporter
 
Join Date: Feb 2010
Location: Pittsburgh, Pennsylvania
Posts: 4,014
Thanks: 1,490
Thanked 1,463 Times in 1,061 Posts
I've been on a ton of different meds through the years and I did have some major side effects, or they just didn't work. I didn't eat when I was on one and my mom was force feeding me eat. I don't' know how much weight I'd lost. On another I was eating everything I saw, don't know how much weight I'd lost. Others all I'd do was sleep. The list can keep going on...

I'm still on a good bit of meds but right now my side effects aren't that bad. My major one is keprage. There's been quite a bit of times I've told people off and wanted to punch others. I figure if I can live with the side effects and it's working with the seizures then I can deal with it.

I figure
Reply With Quote
  #8  
Old 05-29-2019, 01:32 PM
RanMan's Avatar
Too Much Experience with Epilepsy
 
Join Date: May 2005
Location: Ontario, Canada
Posts: 407
Thanks: 64
Thanked 68 Times in 45 Posts
ltr786

My journey was similar to yours.

I had my first seizure in 1979. At that time, Not much was known about epilepsy. My Neorlogist at that time put me on Dilantin and phenobarb. He was very "Old school" and set in his ways and didn't keep up with the new drugs.

I was young and niece at that time and thought he knew what he was talking about so I went along with his thinking.

Almost 40 years later, l have a new Neurologist who changed my meds to Lamotrigine, WOW, What a difference. Almost no side effects. Now I feel like living in the land of the living.

ltr786, my symptoms were the same as yours plus poor gait, coordination, balance, and speech , erectile dysfunction and over the long term - shrinkage of the Cerubellum, that's the part of the brain that controls your gait,balance and coordination among others.

On my recent MRI I noticed that my CERUBELLUM was non third of IT'S normal size.

I recently read on the WEB that Dilantin is NOT to be used long term b/c IT'S so hard on the body.

The damage it has done to my body is irreversible but at least it won't get worse.

itr786, I know exactly what you went through.

Randy
__________________
Diagnosed with epilepsy and ulcerative colitis in 1979,
Been on meds ever since.

275mg-dilantin/day
120mg-pheonobarb/day
3,000mg-Mesasol/day
Reply With Quote
Reply

Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is On
HTML code is Off
Trackbacks are On
Pingbacks are On
Refbacks are On


Similar Threads
Thread Thread Starter Forum Replies Last Post
A little personal update Pingu The Lounge 6 05-01-2019 06:59 PM
My Personal N=1 AlohaBird The Kitchen 483 03-07-2016 03:16 PM
Hip pain: Symptom of Nighttime Seizure or Medication Side Effect? JustAnotherName The Kitchen 9 06-20-2013 09:12 PM
Personal financial cost of your medication? bluelammy The Kitchen 31 03-12-2013 04:29 PM


All times are GMT -5. The time now is 06:43 PM.


Powered by vBulletin® - Copyright ©2000 - 2019, Jelsoft Enterprises Ltd.
Content Relevant URLs by vBSEO ©2009, Crawlability, Inc.
Copyright 2005 © Measuring Up. ALL rights reserved.